MAUDE Adverse Event Report: MEDTRONIC XOMED INC. XPS® BUR; BUR, EAR, NOSE AND THROAT

MEDTRONIC XOMED INC. XPS® BUR; BUR, EAR, NOSE AND THROAT
Model Number 1884560HS
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/09/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The inner shaft broke 0.65¿ from the distal face of the inner hub which would have resulted in the reported malfunction.There were striations around the outside diameter of the break point and various points along the shaft indicating metal on metal contact during use.The break point corresponds to the proximal end of the outer tube in the front hub.When viewed under magnification, there was deformation of the front hub outside diameter and plastic residue consistent with the hub material around the inner shaft break point.The remainder of the inner assembly spun freely by hand within the outer tube.The inner shaft outside diameter shall be (b)(4)¿ and measured (b)(4)¿ which is in specification (in the undamaged area).The outer tube inside diameter shall be (b)(4)¿ and measured (b)(4)¿ which is in specification (in the undamaged area).There were no signs of bends or concentricity issues that would have contributed to the event.The information indicates excess pressure was applied during use which caused the deformation of the hub; which then caused the inner shaft and outer tube to rub together until the inner shaft broke.There was no indication of device fragments and the breakage would have been contained by the outer tube and the handpiece.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
A customer reported that the bur was completely attached but was not turning properly.It was noted that there was no procedure delay and no injury to the patient.

Brand Name
XPS® BUR
Common Device Name
BUR, EAR, NOSE AND THROAT
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
MDR Report Key7612989
Report Number1045254-2018-00254
Device Sequence Number16555462
Product Code EQJ
UDI-Device Identifier20681490692995
UDI-Public20681490692995
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/19/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/09/2025
Device Model Number1884560HS
Device Catalogue Number1884560HS
Device Lot Number0212949079
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/11/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/22/2018
Initial Report FDA Received Date06/19/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1